Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Pittsburgh, PA

June 30, 2019Preston County, Tucker County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2019, 12:26 AM EDT for Preston County, Tucker County, West Virginia; Garrett County, Maryland. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 12:26 AM EDT (04:26 UTC)
Expired
Jun 30, 2019, 3:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Garrett County, MD, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:20 AM EDTFLASH FLOOD1 Sse Eglon, WVSR 24 CLOSED DUE TO FLOODING IN MULTIPLE LOCATIONS.
Jun 30, 2:25 AM EDTFLASH FLOODAurora, WVMULTIPLE ROAD CLOSURES IN THE AURORA AREA DUE TO FLOODING.
Jun 30, 2:28 AM EDTFLASH FLOOD2 Sw Redhouse, MDCASH VALLEY ROAD CLOSED DUE TO FLOODING.
Jun 30, 2:42 AM EDTFLASH FLOOD1 Ne Silver Lake, WVROADWAY FLOODING NEAR THE INTERSECTION OF SENACA TRAIL ROUTE 219 AND BILL ROTH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGUS51 KPBZ 300426
FFWPBZ
MDC023-WVC077-093-300730-
/O.NEW.KPBZ.FF.W.0041.190630T0426Z-190630T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1226 AM EDT Sun Jun 30 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southwestern Garrett County in western Maryland...
  Northeastern Tucker County in northeastern West Virginia...
  Central Preston County in northeastern West Virginia...

* Until 330 AM EDT.

* At 1226 AM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Kingwood...                       Mountain Lake Park...
  Oakland...                        Terra Alta...
  Davis...                          Thomas...
  Rowlesburg...                     Bayard...
  Loch Lynn Heights...              Albright...
  Tunnelton...                      Elgon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Flooding is occurring or imminent. It is important to know where you
are relative to streams and rivers. Campers and hikers should avoid
streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3914 7953 3928 7974 3948 7985 3958 7957
      3946 7942 3936 7925 3930 7929 3930 7933
      3922 7944 3921 7949 3919 7949 3918 7947
      3920 7937 3921 7934 3921 7931 3919 7929
      3915 7933 3909 7935 3907 7930 3904 7931

$$

Brown
1 follow-up statement
755 
WGUS71 KPBZ 300705
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
305 AM EDT Sun Jun 30 2019

MDC023-WVC077-093-300730-
/O.CON.KPBZ.FF.W.0041.000000T0000Z-190630T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-Tucker WV-Preston WV-
305 AM EDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
SOUTHWESTERN GARRETT...NORTHEASTERN TUCKER AND CENTRAL PRESTON
COUNTIES...

At 301 AM EDT, 2 to 5 inches of rainfall have fallen across the 
area. Several roads are inundated and have been closed to traffic. 
Water will remain high for several hours after the rain has ended. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... 2 to 5 inches across the warned area.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Kingwood...                       Mountain Lake Park...
Oakland...                        Terra Alta...
Davis...                          Thomas...
Rowlesburg...                     Bayard...
Loch Lynn Heights...              Albright...
Tunnelton...                      Elgon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Flooding is occurring or imminent. It is important to know where you
are relative to streams and rivers. Campers and hikers should avoid
streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3948 7985 3958 7957 3946 7942 3936 7925
      3930 7929 3930 7933 3922 7944 3921 7949
      3919 7949 3918 7947 3920 7937 3921 7934
      3921 7931 3919 7929 3915 7933 3909 7935
      3907 7930 3904 7931 3914 7953 3928 7974

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:12 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 9:12 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
912 PM EDT Sat Jun 29 2019

.SYNOPSIS...
Seasonably warm and humid weather with periodic shower and storm
chances can be expected through much of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Changes for the eve update continued to revolve around showers and
storms forming in advance of a southward sagging frontal boundary.
Severe chances will continue to decline as instability fades with the
warmth.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A cooler and drier sunday can be expected with sfc high pres under
NW flow aloft.

Dry conditions will continue Monday as sfc high pressure persists
and the upper level ridge axis moves overhead. The first in a series
of disturbances will round the periphery of the ridge starting Monday
night, allowing for storm complexes to traverse the Great Lakes to
move southeast across the Upper Ohio River Valley. Precipitation
chances for this period remains low due to the lack of model
consensus and the more difficult nature in mapping out storm complex
track.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A series of disturbances within NW flow will maintain periodic
shower and thunderstorm chances throughout the week. Temperatures
will be largely above normal with increased humidity.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Eve precip chances will end with passage of a cold front. Models
indicate a potential for fog development overnight, but think that
enough mixing will continue to preclude much fog development, but
this will need to be monitored.

.Outlook...
A series of disturbances will create thunderstorm chances and their
varied restrictions for much of the next work week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 29, 4:24 AM EDT, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
424 AM EDT Sat Jun 29 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
424 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

There is a marginal chance for locally strong to severe storms this
afternoon and evening. Damaging wind will be the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 29, 8:28 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 E AMBRIDGE            40.59N  80.19W
06/29/2019                   ALLEGHENY          PA   SOCIAL MEDIA

            SEVERAL TREES DOWN IN WALTER PANEK PARK

0521 PM     TSTM WND DMG     BELL ACRES              40.59N  80.18W
06/29/2019                   ALLEGHENY          PA   TRAINED SPOTTER

            SEVERAL TREES DOWN

0540 PM     HAIL             CORSICA                 41.18N  79.20W
06/29/2019  E0.75 INCH       JEFFERSON          PA   SOCIAL MEDIA

0746 PM     TSTM WND DMG     PLEASANT GROVE          40.19N  79.29W
06/29/2019                   WESTMORELAND       PA   SOCIAL MEDIA

            TREES DOWN BETWEEN STAHLSTOWN AND LIGONIER

&&

EVENT NUMBER PBZ1902454
EVENT NUMBER PBZ1902455
EVENT NUMBER PBZ1902456
EVENT NUMBER PBZ1902457

TGREEN
Special weather statement, Jun 29, 8:37 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
837 PM EDT Sat Jun 29 2019

OHZ050-PAZ029-WVZ002-003-300100-
Jefferson-Washington-Brooke-Ohio-
837 PM EDT Sat Jun 29 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...WEST CENTRAL WASHINGTON...
NORTHEASTERN OHIO AND BROOKE COUNTIES...

At 836 PM EDT, strong thunderstorms were clustered over Avella,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wellsburg...                      Avella...
Mingo Junction...                 Wolfdale...
Hooverson Heights...              Bethany...
Claysville...                     Franklin...
Hickory...                        Beech Bottom...
Brilliant...                      Taylorstown...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4025 8068 4035 8055 4029 8020 4006 8041
TIME...MOT...LOC 0036Z 291DEG 31KT 4026 8050
Local storm report, Jun 29, 8:51 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     VAN VOORHIS             40.16N  79.97W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES AND WIRES DOWN BLOCKING ROAD

&&

EVENT NUMBER PBZ1902458

TGREEN
Local storm report, Jun 29, 9:21 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     1 NNE MOUNT PLEASANT    40.16N  80.15W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN ON 400 BLOCK OF RANKIN RD

0814 PM     TSTM WND DMG     1 S P AND W PATCH       40.25N  80.48W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN ON WASHINGTON PIKE

0815 PM     TSTM WND DMG     WARNER                  40.14N  79.93W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN AT OLD 71 AND BREWER ST

0844 PM     TSTM WND DMG     2 S DUNSFORT            40.17N  80.50W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            ROOF BLOWN OFF HOUSE ON DRY RIDGE RD

&&

EVENT NUMBER PBZ1902459
EVENT NUMBER PBZ1902460
EVENT NUMBER PBZ1902461
EVENT NUMBER PBZ1902462

TGREEN
Local storm report, Jun 29, 9:50 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     LUZERNE                 40.00N  79.96W
06/29/2019                   FAYETTE            PA   PUBLIC

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ1902463

TGREEN
Local storm report, Jun 29, 11:26 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1126 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      FRIENDSVILLE            39.66N  79.41W
06/29/2019                   GARRETT            MD   911 CALL CENTER

            SIGNIFICANT FLOODING REPORTED THROUGHOUT FRIENDSVILLE

1049 PM     TSTM WND DMG     FLOYD                   39.51N  79.15W
06/29/2019                   GARRETT            MD   911 CALL CENTER

            OVER A DOZEN TREES DOWN ALONG SAVAGE RIVER ROAD.

&&

EVENT NUMBER PBZ1902464
EVENT NUMBER PBZ1902465

MPK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:16 PM EDTSevere Thunderstorm WarningPBZBrooke29 min
Jun 29, 8:37 PM EDTSpecial Weather StatementPBZBrooke23 min
Jun 29, 8:41 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio31 min
Jun 29, 9:42 PM EDTSevere Thunderstorm WarningPBZMarshall37 min
Jun 29, 10:18 PM EDTSevere Thunderstorm WarningPBZPreston42 min
Jun 29, 10:33 PM EDTFlash Flood WarningPBZPreston10 hr
Jun 30, 3:14 AM EDTFlash Flood WarningPBZPreston, Tucker9 hr
Jun 30, 11:57 AM EDTAreal Flood WarningPBZPreston, Tucker6 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Flash Flood Warnings in Maryland, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.